Kansas, 2018Flooding and Damaging Wind in Kansas, July 16 to 17, 2018
July 16 to 17, 2018 · NWS ICT · 4 events in 4 counties and zones
A few isolated storms occurred on the 17th with very few reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few isolated storms occurred on the 17th with very few reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 16, 2:56 AM CST, 1 minute earlier.
Area forecast discussion, Jul 16, 2:56 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
356 AM CDT Mon Jul 16 2018
.SHORT TERM...(Today through Wednesday night)
Issued at 355 AM CDT Mon Jul 16 2018
Thunderstorms continue to draw greatest attention. Band of
thunderstorms developed from between KHLC & KHYS to around KMPR a
couple hours ago and showed hints of back-building. Convection
formed in region of broad moist isentropic ascent. With very weak
deep-layer flow, the thunderstorms, like their predecessors over
the weekend, would be very slow-moving, if not stationary. This
would again translate into some areas receiving copious amounts.
There is once again the potential for locally strong winds perhaps
reaching ~60mph. As such, will up the ante from strong to possibly
severe in the HWO for today & tonight. Severe potential increases
Tue & Tue night as an axis of strong 6-8km bulk shear from 35-50
kts induced by an approaching upper-deck level shortwave that'll
sprint SE from the Dakotas to the Upper MS Valley. NAM is stronger
than the GFS but will 'air' on the side of caution & follow this
solution. Primary threats would once again be damaging winds &
very heavy rains. ML CAPES increase to 2,000-2,500 J/KG Tue
afternoon so a hail threat would exist as well. As the compact mid
to upper-deck shortwave crosses the the Upper MS Valley Wed Night
there would be a brief intermission from thunderstorms starting
late Wed night.
.LONG TERM...(Thursday through Sunday)
Issued at 355 AM CDT Mon Jul 16 2018
These periods should be predominantly dry as the afore-mentioned
shortwave (which'll evolve into a pronounced upper low as it
crosses the Great Lakes Fri & Fri night) allows a strengthening
ridge to punch north into Wrn/Central Canada.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1151 PM CDT Sun Jul 15 2018
Scattered storms will develop across much of the area overnight
before dissipating towards 12z. We should then see the cigs aoa 5K
during the late morning and afternoon. Diurnal storms will be
possible again after 18z and be similar in coverage to the past
couple of days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 90 73 90 72 / 40 40 30 30
Hutchinson 89 72 90 71 / 30 40 40 30
Newton 88 71 90 70 / 30 40 30 40
ElDorado 89 71 89 71 / 30 40 30 40
Winfield-KWLD 91 73 91 73 / 40 40 40 30
Russell 89 71 89 69 / 30 50 40 40
Great Bend 88 71 89 70 / 30 50 40 40
Salina 90 71 90 71 / 30 40 40 40
McPherson 89 71 90 71 / 30 40 40 30
Coffeyville 92 73 92 72 / 30 40 30 30
Chanute 90 72 91 71 / 30 30 30 30
Iola 90 71 90 71 / 30 30 20 30
Parsons-KPPF 91 73 91 72 / 30 30 30 30
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...EPS
LONG TERM...EPS
AVIATION...CWH
Hazardous weather outlook, Jul 15, 8:17 PM CST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
917 PM CDT Sun Jul 15 2018
KSZ032-033-047>053-067>072-082-083-091>096-098>100-170230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
917 PM CDT Sun Jul 15 2018
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Scattered thunderstorms will continue to impact the area through
tonight. The strongest storms will be capable of 50 to 60 mph wind
gusts and very heavy rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The threat of thunderstorms will exist each day through at least
Thursday. Heavy rain, isolated instances of flooding, and strong
winds around 60 mph are possible with the strongest activity. The
potential of severe thunderstorms may increase across the area
Wednesday and Wednesday night.
Dangerous heat indices around 100 may return to the area toward the
end of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jul 15, 11:40 PM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
1240 AM CDT MON JUL 16 2018
KSZ048-160615-
Ellsworth KS-
1240 AM CDT MON JUL 16 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Ellsworth County in central Kansas...
* Until 115 AM CDT.
* At 1239 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Lorraine, or 7 miles south of
Ellsworth...moving east at 5 mph.
wind gusts up to 55 mph will be possible with this storm.
* Locations impacted include...
Ellsworth, Kanopolis, Kanopolis Lake and Kanopolis State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3854 9824 3872 9830 3885 9794 3853 9793
TIME...MOT...LOC 0540Z 272DEG 7KT 3863 9827
MCGUIRE
Event by event
2 flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Flood, Ellsworth
- When
- July 16, 2:57 AM CST to 5:00 AM CST
- Where
- Ellsworth County, 1.12 mi NNE of Ellsworth to 0.71 mi N of Ellsworth
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.744, -98.219
Water was reported over highway 14 and was not causing a major issue.
Heavy Rain, Rice
- When
- July 17, 7:15 AM CST
- Where
- Rice County, 0.88 mi SE of Bushton
- Reported by
- Emergency Manager
- Coordinates
- 38.510, -98.390
Flood, McPherson
- When
- July 17, 7:58 AM CST to 10:00 AM CST
- Where
- McPherson County, 4.04 mi WSW of Elyria to 2.45 mi W of Elyria
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.260, -97.690
High water was reported at 14th and Chisholm roads.
Thunderstorm Wind, Labette
- When
- July 17, 11:02 AM CST to 11:03 AM CST
- Where
- Labette County, 0.69 mi S of Parsons
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.340, -95.270
A few reports of power lines being blown down.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 16 to 19, 20186 deaths · 1 event
- Heat in Maryland, July 16, 20185 deaths · 3 events
- Heat in Oregon, July 16 to 18, 20182 deaths · 2 events
- Flash Flooding and Damaging Winds in Mississippi, July 16 to 17, 2018$464,000 · 52 kt wind · 21 events
- Flash Flooding and Damaging Winds in Georgia, July 16 to 18, 2018$96,000 · 50 kt wind · 9 events
- Flash Flood and Hail in New York, July 16, 2018$33,000 · 52 kt wind · 12 events
- Debris Flow and Flood in Colorado, July 16, 2018$50,000 · 3 events
- Flash Flood and Heavy Rain in Arizona, July 16 to 17, 20183 injured · $16,000 · 2 events
- Flash Flooding and Hail in Nebraska, July 16 to 18, 20182 in hail · 33 events
- Damaging Winds in New York, July 16, 2018$35,000 · 50 kt wind · 5 events
- Flash Flood and Damaging Winds in Missouri, July 16 to 17, 2018$32,000 · 52 kt wind · 5 events
- Flash Flood and Heat in New York, July 16, 201850 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772194, 772204, 772197, 772198.